Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 3, NWS Nashville, TN

February 11, 2009Giles County, Marshall County, Maury County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 11, 2009, 11:10 AM CST for Giles County, Marshall County, Maury County, Tennessee. It was in force for 50 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2009, 11:10 AM CST (17:10 UTC)
Expired
Feb 11, 2009, 12:00 PM CST
In force
50 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Marshall County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 98 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 11:22 AM CSTTSTM WND DMGSpring Hill, TNTREES DOWN
Feb 11, 11:30 AM CSTTSTM WND DMGSpring Hill, TNTREES WERE BLOWN DOWN IN SPRING HILL AND COLUMBIA.
Feb 11, 11:45 AM CSTTSTM WND DMGPulaski, TNTREES WERE BLOWN DOWN.
Feb 11, 11:50 AM CSTTSTM WND DMGLewisburg, TNTREES SNAPPED AT I-65 EXIT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 11, 10:38 AM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 510 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
510 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 111710
SVROHX
TNC055-117-119-111800-
/O.NEW.KOHX.SV.W.0003.090211T1710Z-090211T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1110 AM CST WED FEB 11 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN MIDDLE TENNESSEE...
  MARSHALL COUNTY IN MIDDLE TENNESSEE...
  MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL NOON CST

* AT 1107 AM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE          
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF  
  70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7    
  MILES EAST OF CENTERVILLE TO 13 MILES SOUTH OF LAWRENCEBURG...AND  
  MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT PLEASANT BY 1120 AM CST...
  PULASKI AND COLUMBIA BY 1130 AM CST...
  SPRING HILL BY 1140 AM CST...
  LEWISBURG BY 1150 AM CST...

DAMAGING WINDS UP TO 70 MPH HAVE BEEN REPORTED IN ADDITION TO SOME 
STRUCTURAL DAMAGE. THESE ARE A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS

LAT...LON 3501 8722 3517 8720 3531 8724 3544 8721
      3545 8729 3552 8726 3562 8735 3567 8733
      3574 8722 3585 8720 3578 8693 3571 8678
      3572 8669 3569 8663 3546 8667 3534 8660
      3527 8673 3526 8681 3500 8684
TIME...MOT...LOC 1709Z 227DEG 53KT 3581 8731 3509 8740

$$

ROSE
3 follow-up statements
000 
WWUS54 KOHX 111727
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1127 AM CST WED FEB 11 2009

TNC055-117-119-111800-
/O.CON.KOHX.SV.W.0003.000000T0000Z-090211T1800Z/
MAURY TN-MARSHALL TN-GILES TN-
1127 AM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
GILES...MARSHALL AND MAURY COUNTIES...

AT 1124 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF COLUMBIA TO 15 
MILES SOUTHWEST OF COLUMBIA TO 10 MILES SOUTHEAST OF 
LAWRENCEBURG...MOVING NORTHEAST AT 55 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBIA BY 1130 AM CST...
  ELKTON...ARDMORE AND PULASKI BY 1135 AM CST...
  SPRING HILL AND LYNNVILLE BY 1140 AM CST...
  CORNERSVILLE BY 1150 AM CST...
  LEWISBURG BY 1155 AM CST...
  CHAPEL HILL BY NOON CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO 
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS 
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3501 8722 3517 8720 3530 8721 3531 8724
      3532 8721 3544 8721 3552 8726 3585 8720
      3578 8693 3576 8692 3571 8678 3572 8669
      3569 8663 3546 8667 3534 8660 3527 8673
      3526 8681 3500 8684
TIME...MOT...LOC 1724Z 228DEG 52KT 3581 8709 3550 8716
          3515 8721

$$
STEIGERWALDT
000 
WWUS54 KOHX 111752
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1152 AM CST WED FEB 11 2009

TNC055-117-119-111800-
/O.CON.KOHX.SV.W.0003.000000T0000Z-090211T1800Z/
MAURY TN-MARSHALL TN-GILES TN-
1151 AM CST WED FEB 11 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CST FOR
GILES...MARSHALL AND MAURY COUNTIES...

AT 1148 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF COLUMBIA TO 8 
MILES SOUTHWEST OF LEWISBURG TO 11 MILES SOUTH OF PULASKI...MOVING 
EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LEWISBURG AND CORNERSVILLE BY 1155 AM CST...
  ELKTON...CHAPEL HILL AND ARDMORE BY NOON CST...

STORM SPOTTERS REPORTED A ROOF BLOWN OFF OF A HOUSE IN LAWRENCEBURG 
...AND NUMEROUS TREES BLOW DOWN AROUND THE LAWRENCEBURG AREA IN 
LAWRENCE COUNTY...AS THIS LINE OF STORMS MOVED THROUGH THE AREA.  

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. FOR YOUR 
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME 
OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY 
AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3501 8722 3517 8720 3530 8721 3531 8724
      3532 8721 3544 8721 3552 8726 3585 8720
      3578 8693 3576 8692 3571 8678 3572 8669
      3569 8663 3546 8667 3534 8660 3527 8673
      3526 8681 3500 8684
TIME...MOT...LOC 1748Z 270DEG 32KT 3571 8682 3539 8690
          3503 8704

$$
STEIGERWALDT
000 
WWUS54 KOHX 111802
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1202 PM CST WED FEB 11 2009

TNC055-117-119-111811-
/O.EXP.KOHX.SV.W.0003.000000T0000Z-090211T1800Z/
MAURY TN-MARSHALL TN-GILES TN-
1201 PM CST WED FEB 11 2009

...THE SEVERE THUNDERSTORM WARNING FOR GILES...MARSHALL AND MAURY 
COUNTIES HAS EXPIRED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY
AFTERNOON FOR CENTRAL TENNESSEE.

LAT...LON 3501 8722 3517 8720 3530 8721 3531 8724
      3532 8721 3544 8721 3552 8726 3585 8720
      3578 8693 3576 8692 3571 8678 3572 8669
      3569 8663 3546 8667 3534 8660 3527 8673
      3526 8681 3500 8684
TIME...MOT...LOC 1752Z 270DEG 32KT 3570 8677 3538 8686
          3503 8704

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 11, 10:38 AM CST, 32 minutes earlier.

Area forecast discussion, Feb 11, 10:38 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CST WED FEB 11 2009

.DISCUSSION...
BAND OF SHOWERS/ISOLATED THUNDERSTORMS CONTINUES TO MOVE EAST JUST
AHEAD OF SURFACE FRONT...WHICH EXTENDS FROM CLOSED LOW NEAR STL. UPPER
SYSTEM CURRENTLY MAKING NEGATIVE TILT...WHICH IS EXPECTED TO ACCELERATE
BAND. TIGHT PRESSURE GRADIENT CONTINUES TO PRODUCE WIND GUSTS IN THE
40 TO 50 MPH WELL AHEAD OF PCPN.

LATEST RUNS SHOW LINE INTENSIFYING SOME OVER THE NORTH CENTRAL AND
NORTHEAST MID-STATE AS THE AFTERNOON PROGRESSES AND BAND OF PCPNS SPEED
INCREASES. TREMENDOUS DRYING ALSO SHOWING UP ON WV IMAGERY WHICH
MAY INITIALLY HELP TO INTENSIFY CONVECTION BEFORE SHUTTING IT OFF
LATER THIS AFTERNOON.

WILL CONTINUE WIND ADVISORY THROUGH 00Z AND MAKE ADJUSTMENTS TO
CURRENT FORECAST TO ACCOMMODATE TORNADO WATCH.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR TNZ005>011-
022>034-056>066-075-077>080-093>095.

&&

07
Hazardous weather outlook, Feb 11, 4:08 AM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
408 AM CST WED FEB 11 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-121130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
408 AM CST WED FEB 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING THE
POTENTIAL FOR DAMAGING WINDS AND ISOLATED TORNADOES TO MIDDLE
TENNESSEE TODAY.

A LINE OF THUNDERSTORMS IS EXPECTED TO APPROACH THE TENNESSEE
RIVER AROUND 9 AM. IT SHOULD REACH THE I 65 CORRIDOR BETWEEN 10
AM AND NOON...AND THE PLATEAU BY 2 PM. DAMAGING STRAIGHT LINE
WINDS WILL BE THE MAIN HAZARD. HOWEVER...FAVORABLE ATMOSPHERIC
WIND SPEEDS AND DIRECTIONS WILL BRING THE POTENTIAL FOR ISOLATED
TORNADOES.

WINDS WILL ALSO BE STRONG BEFORE AND AFTER THE THUNDERSTORMS.
WIND GUSTS OF 45 MPH WILL BE POSSIBLE THROUGH THE DAY. A WIND
ADVISORY WILL REMAIN IN EFFECT UNTIL 6 PM.

MORE INFORMATION IS AVAILABLE ON THE INTERNET AT WEATHER.GOV OR
BY LISTENING TO NOAA WEATHER RADIO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION WILL LIKELY BE NEEDED TODAY.

13

In the hours before

Local storm report, Feb 11, 11:03 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1103 AM CST WED FEB 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 AM     TSTM WND GST     W CAMDEN                36.06N 88.10W
02/11/2009  M58 MPH          BENTON             TN   PARK/FOREST SRVC

1053 AM     TSTM WND GST     10 N CENTERVILLE        35.94N 87.45W
02/11/2009  E60 MPH          HICKMAN            TN   TRAINED SPOTTER

            TREE BLOWN DOWN.

&&

TJOHNSTO

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 11, 10:46 AM CSTSevere Thunderstorm WarningOHXDickson, Hickman, Lawrence, Lewis, Montgomery29 min
Feb 11, 11:05 AM CSTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Williamson55 min
Feb 11, 11:34 AM CSTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner, Wilson56 min
Feb 11, 11:39 AM CSTSevere Thunderstorm WarningOHXBedford, Rutherford, Williamson66 min
Feb 11, 12:01 PM CSTTornado WarningOHXMarshall14 min
Feb 11, 12:08 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson37 min
Feb 11, 12:24 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb36 min
Feb 11, 12:46 PM CSTTornado WarningOHXCannon, Coffee, DeKalb, Warren29 min
Feb 11, 12:50 PM CSTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Overton, Putnam, Smith40 min
Feb 11, 12:58 PM CSTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Warren, White32 min
Feb 11, 1:17 PM CSTSevere Thunderstorm WarningOHXGrundy, Van Buren, Warren, White43 min
Feb 11, 1:24 PM CSTSevere Thunderstorm WarningOHXClay, Overton, Pickett, Putnam36 min
Feb 11, 1:41 PM CSTSevere Thunderstorm WarningOHXCumberland, Fentress, Overton, Pickett, Putnam, Van Buren and 1 more49 min
Feb 11, 1:59 PM CSTTornado WarningOHXCumberland, Fentress31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.